Many families in Chicago have an older relative with symptoms of dementia. Often, these individuals become agitated very easily and when someone with dementia is admitted to the hospital, staff should be willing to work with the condition. That was not the case when a 76-year-old man was taken to the hospital for bowel issues last year. In January 2011, the husband and grandfather of ten was admitted and then given a sedative. This sedative would foreshadow the treatment the staff would provide throughout the following days.
According to reports, the sedative doses continued, even though a physician believed it was the wrong route to take. A risk assessment later identified the 76-year-old as a high-risk patient for falling. A plan was created to use more staff to help care for him. In addition, the plan considered having his bed lowered. None of this happened, and two weeks after the man was admitted, he suffered a severe fall. Just before the fall, though, hospital staff administered three different sedatives in five minutes. Those included Diazepam, Lorazepam and Tramadol.
A lawsuit alleged that hospital negligence killed the 76-year-old man. The group of drugs given to the man may have left him confused and disoriented. When he got out of bed, this could have been the reason he fell. When he landed, the man’s head collided with the floor and five days later, he was dead. A coroner determined the cause of death was a major brain hemorrhage that was caused by the impact of the fall. Each of the aforementioned drugs were found in his system, along with another sedative called Zopiclone.
If you or someone you know has been injured by hospital negligence, speak with a lawyer as soon as possible. You may be entitled to financial compensation for various civil claims.
Source: Daily Mail, “Dementia patient, 76, was given FOUR sedatives ‘to keep him quiet’ which caused him to him to fall and die of a brain haemorrhage” David Wilkes, Jul. 22, 2013